Utah, 2005

Winter Weather in Utah, January 4 to 5, 2005

January 4 to 5, 2005 · NWS GJT · 1 event in 1 county or zone

A Pacific storm system tapped into a moist southwest flow and produced 4 to 11 inches of snow across the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system tapped into a moist southwest flow and produced 4 to 11 inches of snow across the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 3:50 AM MST, 10 minutes earlier.

Area forecast discussion, Jan 4, 3:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MST TUE JAN 4 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...WINTER STORM
MATERIALIZING THIS MORNING AS STRONG UPPER LEVEL LOW CIRCULATION
JUST OFF THE SOUTHERN CALIFORNIA COAST IS SENDING WAVES OF MOISTURE
AND ENERGY ACROSS THE FOUR CORNERS. INITIAL WAVE LIFTING NORTH OF THE
AREA DROPPED OVER 1/4 LIQUID ACROSS EASTERN UTAH WITH LESSER AMOUNTS
TOWARD THE EAST. LATEST SATELLITE AND RADAR IMAGERY SHOWING ANOTHER
WAVE BLOSSOMING ACROSS THE FOUR CORNERS. SNOW LEVELS HAVE RISEN ABOVE
7500 FT ACROSS THE SOUTH. COLDER AIR OVER THE NORTH HAS ALLOWED SNOW
TO FALL FROM VERNAL TO CRAIG HOWEVER...GENERAL SNOWFALL HAS BEEN
LESS THAN 1 INCH ACROSS THESE AREAS.

TODAY...MOIST/UNSTABLE AIR MASS WILL CONTINUE TO SUPPORT PERIODS OF
PRECIP. ENHANCED RAIN/SNOW WILL OCCUR ALONG OROGRAPHICALLY FAVORED
SOUTHWEST SLOPES. DEEP INSTABILITY (WITH H7-5 LAPSE RATES AROUND
7.5 C/KG) AND STRONG UPR LVL DIVG COULD ACTUALLY SUPPORT ISOLD
THUNDERSTORMS ACROSS THE SOUTHERN THIRD OF SE UTAH/SW COLORADO.
EXISTING WINTER WEATHER HIGHLIGHTS LOOK GOOD...AND WILL EXPAND TO
INCLUDE NORTHERN/CENTRAL MTS AS SIGNIFICANT PRECIP CONTINUES
THROUGH WEDNESDAY. WILL HOLD OFF INCLUDING ANY VALLEY ZONES...BUT
CONCERN EXISTS FOR PAGOSA SPRINGS AND CRAIG AREAS THROUGH TONIGHT.

TONIGHT THROUGH WEDNESDAY NIGHT...H5 LOW OVER SW UTAH AT 06Z/TONIGHT
WITH COLDER AIR FILTERING WEST TO EAST ACROSS THE AREA. RAIN WILL
CHANGE TO SNOW ACROSS NEARLY ALL AREAS BY MIDNIGHT WITH THE
POTENTIAL FOR ACCUMULATING SNOW (UP TO 2 AT THIS TIME) EVEN IN
LOWER VALLEYS. SFC FEATURES AND OROGRAPHICS WEAKEN OVERNIGHT WITH
UPR JET REMAINING SOUTH OVER AZ/NM...THIS IS REASON DECIDED TO GO
WITH AN ADVISORY OVER A WARNING FOR THE CENTRAL/NORTHERN MTS. WILL
NEED TO MONITOR ZONES 4/10/13 FOR POSSIBLE UPGRADE OR EXTENSION AS
SNOW WILL LINGER INTO WEDNESDAY AFTERNOON IN WRAP-AROUND MOIST FLOW.
ELSEWHERE...PRECIP WILL RAPIDLY DIMINISH WEDNESDAY ACROSS EASTERN
UTAH AND SOUTHWEST COLORADO AS FLOW SHIFTS TO THE WEST AND STORM
DEPARTS THE AREA. SHORTWAVE RIDGE APPROACHES FROM THE WEST WEDNESDAY
NIGHT WHICH SHOULD ALLOW FOR A PERIOD OF DRIER/STABLE CONDITIONS.
ANY CLEARING WILL RESULT IN MUCH COLDER OVERNIGHT TEMPS AND POSSIBLE
FOG ACROSS THE VALLEYS.  DJN.83

.LONG TERM (THURSDAY THROUGH TUESDAY)...LITTLE CHANGE HAS BEEN MADE
TO THE CURRENT EXTENDED GRIDS...AS FOCUS HAS BEEN ON THE SHORT TERM
PRODUCTS TONIGHT. BASIC TREND OF UNSETTLED CONDITIONS STILL LOOKS
REASONABLE BASED ON THE LATEST 00Z GFS RUN. HAVE BACKED OFF POPS
SLIGHTLY FOR THURSDAY AS IT APPEARS WE WILL BE BETWEEN SYSTEMS. THEN
THE NEXT...FILLING WAVE MOVES QUICKLY THROUGH THE FORECAST AREA
FRIDAY AND FRIDAY NIGHT. HAVE MAINTAINED HIGH CHANCE POPS ACROSS
MUCH OF THE FCST AREA AS THIS SYSTEM SWINGS THROUGH. WL THEN KEEP
LOW POPS IN THE FCST THROUGH THE REMAINDER OF THE EXTENDED AS A
SERIES OF WEAK WAVES PASS THROUGH IN MOIST...WSW FLOW ALOFT.  NO
MAJOR SWINGS IN TEMPS THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TODAY THROUGH 6 AM MST WEDNESDAY FOR
      ZONES 17...18 AND 19.
      WINTER WEATHER ADVISORY TODAY THROUGH 6 AM MST WEDNESDAY FOR
      ZONES 3...4...9...10...12...13 AND 23.
.UT...WINTER STORM WARNING TODAY THROUGH 6 AM MST WEDNESDAY FOR
      ZONE 28.
      WINTER WEATHER ADVISORY TODAY THROUGH 6 AM MST WEDNESDAY FOR
      ZONES 23 AND 25.

&&

DJN/JDC
Hazardous weather outlook, Jan 3, 8:43 PM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
843 PM MST MON JAN 3 2005

COZ009-012-017>023-UTZ022-028-029-041245-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
843 PM MST MON JAN 3 2005

...A WINTER STORM WARNING IS IN EFFECT FOR THE MOUNTAINS OF
SOUTHWEST COLORADO AND SOUTHEAST UTAH FROM MIDNIGHT TONIGHT
TO 6 AM WEDNESDAY...

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF THE CENTRAL
MOUNTAINS OF WESTERN COLORADO FROM MIDNIGHT TONIGHT TO 6 AM
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO...AND MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...TONIGHT...

PERIODS OF SNOW WILL AFFECT THE MOUNTAINS, ESPECIALLY ACROSS
SOUTHEAST UTAH AND SOUTHWEST COLORADO WHERE SNOW WILL BE HEAVY AT
TIMES. SNOW ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED ACROSS THE
SAN JUAN MOUNTAINS, UNCOMPAHGRE PLATEAU, AND THE LA SAL AND
ABAJO MOUNTAINS, WITH 2 TO 4 INCHES ACROSS THE CENTRAL MOUNTAINS OF
WESTERN COLORADO. LOWER ELEVATIONS CAN EXPECT A MIX OF RAIN AND SNOW
WITH ONLY LIGHT SNOW ACCUMULATIONS ACROSS SOME OF THE VALLEYS.
MOUNTAIN ROADS WILL BE SNOW COVERED AND ICY, INCLUDING HIGHWAYS 145
AND 550 IN THE SAN JUAN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE POTENTIAL FOR SIGNIFICANT RAIN AND SNOWFALL WILL EXIST ACROSS
THE MOUNTAINS TUESDAY AND TUESDAY NIGHT. COLDER AIR WILL SPREAD
ACROSS THE AREA TO PRODUCE SNOW DOWN TO THE LOWER VALLEY FLOORS BY
TUESDAY NIGHT. DANGEROUS TRAVEL CONDITIONS WILL EXIST...ESPECIALLY
OVER THE HIGH MOUNTAIN PASSES. VERY WINDY CONDITIONS OVER HIGH
EXPOSED AREAS OR RIDGETOPS WILL CREATE SIGNIFICANT BLOWING AND
DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT RAIN OR SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001>008-010-011-013-014-UTZ023>025-027-041245-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
843 PM MST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH AND NORTHWEST
COLORADO...AND THE CENTRAL VALLEYS OF WESTERN COLORADO.

.DAY ONE...TONIGHT...

PERIODS OF SNOW WILL OCCUR ACROSS THE MOUNTAINS WITH SNOW
ACCUMULATIONS UP TO 2 INCHES. VALLEY LOCATIONS WILL RECEIVE RAIN AND
SNOW, WITH LITTLE SNOW ACCUMULATION EXPECTED. SNOW COVERED AND
ICY MOUNTAIN ROADS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE POTENTIAL FOR SIGNIFICANT RAIN AND SNOWFALL WILL EXIST TUESDAY
AND TUESDAY NIGHT. COLDER AIR WILL SPREAD ACROSS THE AREA TO PRODUCE
SNOW DOWN TO THE LOWER VALLEY FLOORS TUESDAY NIGHT AND WEDNESDAY.
DANGEROUS TRAVEL CONDITIONS WILL EXIST...ESPECIALLY OVER THE HIGH
MOUNTAIN PASSES. VERY WINDY CONDITIONS OVER HIGH EXPOSED AREAS OR
RIDGETOPS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT RAIN OR SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

DJN/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 4, 4:00 AM MST to January 5, 7:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436050.